Kentucky, 2021

Flash Flooding and Flooding in Kentucky, March 27 to 28, 2021

March 27 to 28, 2021 · NWS JKL · 35 events in 13 counties and zones

A warm front lifted north into the state Saturday, allowing for an intensification of moisture advection into the area. This was then followed up by a passing cold front and associated cold front, both of which provided lift and helped provide heavy rains across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm front lifted north into the state Saturday, allowing for an intensification of moisture advection into the area. This was then followed up by a passing cold front and associated cold front, both of which provided lift and helped provide heavy rains across the state. While instability was limited, there was some severe thunderstorms which produced hail during the morning hours of Saturday, March 27th. The main story, however, was the flooding that occurred after the rounds of heavy rain Saturday night into Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 27, 4:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 27, 4:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
512 AM EDT Sat Mar 27 2021

.UPDATE...
Issued at 1115 PM EDT FRI MAR 26 2021

Did a quick update to the grids mainly to add in the latest obs
and trends for the T/Td grids. These updates have been sent to the
NDFD and web servers.

UPDATE Issued at 830 PM EDT FRI MAR 26 2021

23z sfc analysis shows high pressure passing through the Ohio
Valley this evening. This has cleared the sky over eastern
Kentucky likely setting the stage for a decent ridge to valley
temperature split overnight. Temperatures are currently varying
from the mid 50s in the valleys to the mid 60s on the ridges.
Meanwhile, dewpoints are mainly in the low to mid 40s amid light
winds. Have updated the forecast through the night mainly to add
in the latest obs and trends for the T/Td ones and also to tweak
the fog potential along the rivers into Saturday morning. These
updated grids have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 445 PM EDT FRI MAR 26 2021

Late this afternoon, the region remained under southwest flow
aloft between upper ridging centered near the Bahamas and an upper
level trough that extended from central Canada south into the
Northern Plains and then southwest to the Four Corners region and
southwest Conus. Height rises have been occurring across much of
the southeast and into the central and southern Appalachians this
afternoon while a sfc ridge of high pressure also was across the
region. This combination has led to a gradual retreat of low
clouds back to the north this afternoon.

Tonight, height rises should continue through most of the night
between the ridge centered to the southeast of the area and the
upper level trough to the west. A stalled out sfc frontal zone
across the Gulf states will begin to return north tonight as a
warm front, before likely moving across the area on Saturday to
Saturday evening as sfc low pressure further strengthens as it
nears the mid MS Valley. A shortwave trough in southwest flow
aloft may also cross the area during this time. This sfc low is
expected to track northwest of the area and into the Great Lakes
on Saturday evening, before reaching Lake Huron by dawn on Sunday.
The trailing cold front will cross the area on Sunday night. A
substantial increase in moisture will occur across the area from
Saturday into Saturday evening as the warm front lifts north and
in advance of the cold front. Instability will probably again be a
bit limited as with the previous system, but mid level lapse
rates are expected to approach or possibly exceed 7C/km late on
Saturday and Saturday evening with the warm advection/isentropic
lift driven convection. Wind fields aloft will be rather strong so
a strong to severe thunderstorm is possible with the late
Saturday to Saturday evening convection and probably in a line
along or in advance of the cold front.

HREF mean SBCAPE is highest across the southwest portions of the
CWA once again for this system, so severe chances appear highest
there. HREF Updraft helicity probabilties focus across TN and
areas to the southwest of there, but probabilities do extend into
the lower OH Valley to include southern and eastern KY generally
consistent with the SPC Day 2 Outlook.

It does appear that multiple rounds of convection are possible
pending how quickly the warm front lifts north and with the mid
level lapse rates likely higher during the evening, MUCAPE could
get into the 500 to 1000 J/kg range while bulk shear is in excess
of 50KT. This could lead to organized convection that may be
generally elevated, with heavy rain rates and possibly some
generally small hail a threat as well. Some convection could also
mix stronger momentum to the sfc, so gusty winds are also
expected to be a threat. HREF PMM 24 hour rainfall ending at 12Z
on Sunday is generally half to three quarters of an inch over the
far southeast with 1.5 to 2 inches across the far northwest and 2
to 3 near the TN border. The threat for heavy rain and gusty winds
appear to be the primary threats and are mentioned in the HWO.

Otherwise, for tonight, with high pressure dominating for much of
the night, but high clouds increasing and starting to lower late,
eastern valley locations will be colder than the past couple of
mornings. The normally colder spots should make a run at the 40
degree mark.

.LONG TERM...(Sunday night through Friday)
Issued at 512 AM EDT SAT MAR 27 2021

Looks like models have trended away from the potential
Monday night/Tuesday, which leaves only one good shot for precip
potential during the extended.

We will be starting off the period Sunday night with a departing
surface front. Moisture/precip should exit by 0Z, and the amplified
upper level trough axis should be passing over. After 0Z, drier but
much colder NW flow will take hold. Clouds should quickly dissipate
as this drier but cooler air advects in. However, with clearing
skies and a cooler airmass, still expecting areas to widespread
frost overnight as temps drop into the low 30s in most places. In
fact, wouldn't be surprised if the SW CWA saw some of the coldest
temperatures, as this NW wind direction is favored for decoupling
here.

High pressure will take hold from our west for the day Monday, and
the flow aloft will begin to deamplify, becoming more zonal by the
afternoon/evening. Yesterday, the ECMWF and GFS showed an upper
level low moving through the southern states, with the ECMWF being
displaced farther north, and therefore bringing precip chances to
the JKL CWA heading into Tuesday. The latest runs are now in better
agreement, keeping this low suppressed much farther southward across
the Deep South and Gulf Coast. Instead, high pressure should remain
in control of the Ohio Valley, exiting to our east by Tuesday, but
otherwise keeping us mostly clear and dry. That being said, given
our location on the return flow side of the exiting high pressure
system, and with flow becoming more SWrly aloft, temperatures should
warm nicely into the upper 60s and low 70s by Tuesday afternoon.

This increasing SW flow aloft will be in response to another very
strong upper level trough that will be in place across much of the
central and western Conus by Tuesday afternoon. As this system
continues to push eastward, heights will quickly fall Tuesday night
across the Ohio Valley. A strengthening surface low pressure system
will also be present across south-central Canada, in accordance with
the center of the upper level low. A potent cold front will drop
southward from this system, being pushed forward by the leading edge
of the troughing. Several spot lows will also develop along the
front, which will be located across the Mississippi Valley by 18Z
Tuesday.

As warm air and moisture advection increase ahead of this front
across the Deep South, Tennessee Valleys, and KY, precip will begin
to impact the CWA from both the south, as well as the west ahead of
the quickly approaching front. Both the GFS and ECMWF have precip
starting in JKL just after 0Z Wednesday, increasing in coverage and
becoming widespread during the day Wednesday as the front begins to
pass over. Both models also agree that the best QPF swath will
likely be across the SE CWA. Kept with WPC QPF at this point in the
forecast, but based on the latest model solutions, wouldn't be
surprised if QPF trends higher over the coming forecasts. An
interesting fact about this system...the latest GFS soundings show
the front passing over most locations by 18Z Wednesday, with a quick
shift to northerly flow at the surface and falling temperatures,
creating a sharp inversion. Because of this, it is very possible
that we will miss out on the best convective potential, as even
overnight and morning instability seems rather lacking leading into
the event. However, can't rule out some thunderstorms...just not
sure the severity of them at this point. Even the NBM only went with
slight chances of thunder.

Perhaps of more concern than the thunderstorm potential with this
system is the post-frontal conditions. This will be a potent front
mainly because of the how deep the upper level trough is, with deep
SW flow on the front end, but then a very strong pull of cold
Canadian air on the backside, creating quite the clash of air
masses. Post-frontal temperatures will fall quickly after the
frontal passage, and especially after about 6Z to 12Z Thursday,
which is when the axis of the trough is expected to pass over. It is
looking more likely that temperatures will fall below freezing as
the last of the precip exits...so still can't rule out some light
snow potential in some locations. Furthermore, as this drier but
colder air continues to filter in for Thursday and Thursday night,
we could see the return of more winter like weather. Highs on
Thursday are currently forecast in the mid and upper 40s, and lows
Thursday night (with clear skies and high pressure overhead) could
easily drop into the low to mid 20s.

Nrly flow aloft will slowly slacken heading into Saturday, and high
pressure should remain in control of Kentucky, shifting just east of
the state. So expect mostly sunny skies to end your week, and
temperatures to begin modifying a bit warmer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 222 AM EDT SAT MAR 27 2021

Clear skies and unrestricted conditions will give way to
increasing clouds from the south after sunrise. Showers and
perhaps thunderstorms can then be expected in southern and
southeastern KY this afternoon. This will probably result in sub-
VFR conditions for a time. Additional showers and thunderstorms
are expected to develop during the evening further north. The
precipitation would be accompanied by more sub-VFR conditions, but
confidence in timing/locations is too low to warrant inclusion of
more than VCTS in TAFs during the evening/night at this time.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Mar 27, 5:27 AM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
627 AM EDT Sat Mar 27 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
627 AM EDT Sat Mar 27 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible, mainly south of the Mountain Parkway
today, and then area wide tonight. Heavy rainfall is likely in some
areas, leading to a threat of flooding, mainly late tonight. There
is also a small potential for some of the storms to become severe,
especially tonight, with damaging winds and large hail being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday morning, and could bring heavy
rainfall. Thunderstorms are also possible in some locations
Wednesday into Wednesday night.

Frost is expected early Monday morning, and could be widespread in
some locations. Another cold snap is expected by late next week, as
temperatures could drop into the 20s behind a departing system
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding through tonight.

HAL/JMW

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

17 heavy rain, 8 flood, 7 flash flood, 3 hail. Local standard time, as filed.

Heavy Rain, Knox

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Knox County, 0.55 mi W of Heidrick
Reported by
COOP Observer
Coordinates
36.880, -83.880

The cooperative observer station in the Heidrick community measured 2.80 inches of rainfall in a 24 hour period.

Heavy Rain, Letcher

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Letcher County, 1.58 mi E of Dongola
Reported by
COOP Observer
Coordinates
37.100, -82.801

The cooperative observer station near Ermine measured 2.20 inches of rainfall in a 24 hour period.

Heavy Rain, Letcher

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Letcher County, 0.88 mi NW of Skyline
Reported by
COOP Observer
Coordinates
37.090, -82.990

The cooperative observer station near the community of Skyline measured 2.65 inches of rainfall in a 24 hour period.

Heavy Rain, Knox

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Knox County, 0.72 mi W of Bimble
Reported by
Mesonet
Coordinates
36.870, -83.833

The Kentucky Mesonet station near Barbourville measured 3.49 inches of rainfall in a 24 hour period.

Heavy Rain, McCreary

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
McCreary County, 0.67 mi SSE of Flat Rock
Reported by
Mesonet
Coordinates
36.771, -84.477

The Kentucky Mesonet station just north of Whitley City measured 4.05 inches of rainfall in a 24 hour period.

Heavy Rain, Harlan

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Harlan County, 2.52 mi ESE of Clover
Reported by
Mesonet
Coordinates
36.920, -82.906

The Kentucky Mesonet station on Black Mountain measured 2.42 inches of rainfall in a 24 hour period.

Heavy Rain, Pulaski

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Pulaski County, 1.58 mi W of Dabney
Reported by
Mesonet
Coordinates
37.178, -84.559

The Kentucky Mesonet station northeast of Somerset measured 2.04 inches of rainfall in a 24 hour period.

Heavy Rain, Letcher

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Letcher County, 0.61 mi NE of Caudell
Reported by
Mesonet
Coordinates
37.125, -82.841

The Kentucky Mesonet station on the west side of Whitesburg measured 2.56 inches of rainfall in a 24 hour period.

Heavy Rain, Bell

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Bell County, 1.35 mi E of Middlesboro
Reported by
RAWS
Coordinates
36.604, -83.696

The YELK2 (Yellow Creek) RAWS observing site near Cumberland Gap measured 4.34 inches of rainfall in a 24 hour period.

Heavy Rain, Pulaski

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Pulaski County, 0.39 mi ENE of Bourbon
Reported by
RAWS
Coordinates
37.053, -84.614

The SOMK2 (Somerset) RAWS observing site measured 2.02 inches of rainfall in a 24 hour period.

Heavy Rain, Clay

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Clay County, 0.56 mi N of Peabody
Reported by
RAWS
Coordinates
37.138, -83.580

The CHTK2 (Peabody) RAWS observing site measured 2.06 inches of rainfall in a 24 hour period.

Heavy Rain, McCreary

When
March 27, 6:20 AM EST to March 28, 6:20 AM EST
Where
McCreary County, 0.45 mi W of Whitley City
Reported by
COOP Observer
Coordinates
36.721, -84.478

The cooperative observing station near Whitley City measured 4.20 inches of rainfall in a 24 hour period.

Heavy Rain, Rockcastle

When
March 27, 6:50 AM EST to March 28, 6:50 AM EST
Where
Rockcastle County, 0.88 mi NE of Mt Vernon
Reported by
Trained Spotter
Coordinates
37.360, -84.340

A trained weather spotter in Mount Vernon reported 2.90 inches of rainfall in a 24 hour period.

Heavy Rain, Whitley

When
March 27, 6:54 AM EST to March 28, 6:54 AM EST
Where
Whitley County, 0.88 mi SW of Corbin
Reported by
Trained Spotter
Coordinates
36.940, -84.110

A trained weather spotter in the city of Corbin measured 3.15 inches of rainfall in a 24 hour period.

Heavy Rain, Owsley

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Owsley County, 0.88 mi SE of Island City
Reported by
COOP Observer
Coordinates
37.360, -83.770

The cooperative observing station near the community of Island City measured 2.00 inches of rainfall in a 24 hour period.

Heavy Rain, McCreary

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
McCreary County, 0.89 mi SW of Revelo
Reported by
COOP Observer
Coordinates
36.670, -84.480

The cooperative observing station just south of Stearns reported 3.16 inches of rainfall in a 24 hour period.

Heavy Rain, Pike

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Pike County, 0.84 mi NNW of Mouthcard
Reported by
COOP Observer
Coordinates
37.391, -82.257

The cooperative observing station near Mouthcard measured 2.05 inches of rainfall in a 24 hour period.

Hail, McCreary

When
March 27, 7:57 AM EST
Where
McCreary County, 2.04 mi SW of Hollyhill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.651, -84.348

A trained spotter reported getting hail just SW of the Hollyhill community, stating that some hail may have been slightly larger than a half dollar.

Hail, Laurel

When
March 27, 8:30 AM EST
Where
Laurel County, 2.12 mi S of North Corbin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.940, -84.094

A report of pea to penny sized hail was made in north Corbin.

Hail, Bath

When
March 27, 9:35 AM EST
Where
Bath County, 104.15 mi SSW of Preston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.650, -84.350

Dime to nickel size hail was covering the ground just southwest of the Hollyhill community in McCreary County.

Flash Flood, Clay

When
March 28, 3:55 AM EST to 10:00 AM EST
Where
Clay County, 0.62 mi ESE of Ogle to 0.57 mi SE of Ogle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.026, -83.690

A public report was received of an ongoing water rescue on May Fork Road (Left Fork Otter Creek Road) just before 5am, involving 4 people being rescued from their mobile home as waters rose from nearby Otter Creek. About 30 mins later, 911 dispatch reported that water rescues were still ongoing on May Fork Road and were becoming increasingly difficult as roads were becoming more inundated and flooded from rising waters in the area.

Flash Flood, Bell

When
March 28, 5:00 AM EST to 10:30 AM EST
Where
Bell County, 0.99 mi W of Chenoa to 0.93 mi WSW of Chenoa
Cause
Heavy Rain
Reported by
Public
Coordinates
36.667, -83.868

A culvert washed out overnight, causing Parton Branch Road to be flooded near KY-190 in the Chenoa community.

Flash Flood, Bell

When
March 28, 5:43 AM EST to 10:30 AM EST
Where
Bell County, 0.43 mi W of Stoney Fork to 0.35 mi W of Stoney Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
36.831, -83.538

Water was reported across the road at the intersection of Hwy 221 and 2011. No information on the impacts or if the road is passable.

Flash Flood, Bell

When
March 28, 5:43 AM EST to 10:30 AM EST
Where
Bell County, 0.98 mi WSW of Middlesboro Bell Arp to 0.89 mi N of Paramount
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.614, -83.746

A house was reported as being flooded with a ongoing water rescue on Lower Gibson Road on the western side of Middlesboro.

Flash Flood, Harlan

When
March 28, 5:55 AM EST to 10:00 AM EST
Where
Harlan County, Elcomb to 0.32 mi WNW of Teetersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.820, -83.330

Yards were reported flooded and water was surrounding some homes in the Elcomb community of Harlan County.

Flash Flood, Harlan

When
March 28, 5:55 AM EST to 10:00 AM EST
Where
Harlan County, 0.42 mi SSE of Evarts to 0.4 mi ESE of Evarts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.864, -83.198

Officials were in the process of closing Kelly Street in the community of Evarts due to high water from Turners Branch making the road impassable.

Flash Flood, Harlan

When
March 28, 6:10 AM EST to 10:00 AM EST
Where
Harlan County, 0.67 mi N of Baxter to 0.69 mi NNW of Harlan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.860, -83.329

Officials were in the process of closing one lane of Hwy 119 due to high water over the road.

Flood, Whitley

When
March 28, 6:41 AM EST to 11:15 AM EST
Where
Whitley County, 0.53 mi NW of Wofford to 0.52 mi NNW of Wofford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.786, -84.136

Dispatch reported that Hwy 23 near Blakes Fork road is impassible due to high water.

Flood, McCreary

When
March 28, 7:00 AM EST to 11:30 AM EST
Where
McCreary County, 0.83 mi NNW of Co Operative to 1.43 mi NNW of Paint Cliff
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.691, -84.604

Dispatch reported that Hwy 1363 is closed between mile markers 5 and 8 due to high water on road.

Flood, Harlan

When
March 28, 7:01 AM EST to 6:00 PM EST
Where
Harlan County, 0.49 mi NW of Teetersville to 1.07 mi SSW of Elcomb
Cause
Heavy Rain
Reported by
Public
Coordinates
36.804, -83.337

Hwy 72 near Caball Estates in the Catrons Creek community is impassable according to pictures posted to social media.

Flood, Letcher

When
March 28, 7:13 AM EST to 1:15 PM EST
Where
Letcher County, 0.22 mi WSW of Belcraft to 0.17 mi WSW of Belcraft
Cause
Heavy Rain
Reported by
Public
Coordinates
37.129, -82.834

Water was reported surrounding a home on Cobra Lane northwest of Whitesburg.

Flood, Harlan

When
March 28, 8:35 AM EST to 6:00 PM EST
Where
Harlan County, 0.54 mi SE of Cranks to 0.26 mi SW of Cranks
Cause
Heavy Rain
Reported by
Public
Coordinates
36.765, -83.162

Pictures on social media showed water surrounding a house in the Cranks community.

Flood, Bell

When
March 28, 8:40 AM EST to 12:00 PM EST
Where
Bell County, 0.69 mi N of Davisburg to 0.88 mi N of Davisburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.690, -83.820

Hwy 190 is impassible in Bell County. No specifics were given as to which section of the road, however.

Flood, Bell

When
March 28, 8:40 AM EST to 11:00 AM EST
Where
Bell County, 0.17 mi ENE of Calvin to 0.4 mi S of Page
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.721, -83.617

Hwy 1344 near the Calvin community is impassable due to water from Hances Creek overflowing onto it.

Flood, Laurel

When
March 28, 11:00 AM EST to 11:00 PM EST
Where
Laurel County, 2.43 mi SW of Boreing to 2.09 mi SSW of Boreing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.001, -84.025

Dispatch reported a road being impassable in the McHargue community.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950861, 950862, 950863, 951164, 951165, 951170, 951184, 951185, 951187, 951188, 951189, 950865, 950866, 950867, 950868, 950871, 951161, 950760, 950761, 950763, 950850, 950864, 950854, 950857, 950858, 950859, 950860, 951194, 951191, 950870, 950869, 951190, 951198, 951202, 951200.